Question | Discussion | References | CME Credit

Case 1: Abacavir Hypersensitivity Reaction

You answered:

A This patient should be diagnosed with abacavir hypersensitivity reaction and should have his medication discontinued. Once his symptoms have resolved, it is safe to rechallenge the patient with a lower does of abacavir.

This answer is incorrect. Rechallenge with abacavir has been associated with life-threatening reactions, including anaphylaxis, hypotension, renal insufficiency, and respiratory distress. Patients with abacavir hypersensitivity should never be rechallenged with abacavir.

Choose another answer:

B The onset of symptoms three weeks after initiating antiretroviral therapy makes abacavir hypersensitivity unlikely because the hypersensitivity reaction is usually characterized by an immediate-type reaction occurring within 12 hours of taking the initial dose of abacavir.
C The presence of multiple organ system involvement increases the likelihood that abacavir hypersensitivity is occurring in this individual.
D This patient is experiencing an abacavir hypersensitivity reaction and should receive therapy with corticosteroids.

[Back to Case 1 Question | Go to Correct Answer]